Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Nerve injection

04/21/2008

Question:

i went to the dentist today and was given an injection to have an extraction of a lower back tooth. after about 5 minutes in the waiting room my eyes started to close and were running and then i started shaking and my legs went like jelly.i panicked and called the dentist who helped me too his room cos i couldn,t see or walk.he told me this was rare but that he had injected into my facial nerve. could you tell me does this sometimes happen only i,m scared to death of going again?

Answer:

Your dentist is correct. This does happen to every dentist, although not frequently. Actually, your vision was not terribly affected and covering the affected eye on the side of the injection would have made you feel much better. This is unlikely to happen again. The reason this happens is that the injection for the lower teeth is done by various mouth landmarks as to where the place the needle and at what angle. The nerve to be anesthetized is not directly visualized. At times, the anesthetic solution can migrate to the facial nerve with the effects you noted. There should be no long lasting effects.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University